Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 189, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 31, 2001, 12:17 AM CDT for Emmons County, Sioux County, North Dakota. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 31, 2001, 12:17 AM CDT (05:17 UTC)
- Expired
- Jul 31, 2001, 1:00 AM CDT
- In force
- 43 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Emmons County, ND, Sioux County, ND
The radar
The Bismarck radar (KBIS), 70 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 12:40 AM CDT | Thunderstorm Wind 50 E | Linton, ND | Wind damage to a farm buildings and toppled silo's 12 miles east and 18 miles southeast of Linton. |
| Jul 31, 12:45 AM CDT | Thunderstorm Wind 57 E | Ft Yates, ND | Tree's and branches down in town. |
| Jul 31, 12:48 AM CDT | Thunderstorm Wind 52 E | Strasburg, ND | Tree limbs of 3 to 4 inch diameter down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 30, 11:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3783 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 954 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 3.6
- Supercell composite
- 14.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 310518 SVRBIS NDC029-085-310600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1217 AM CDT TUE JUL 31 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 100 AM CDT(MIDNIGHT MDT) * AT 1217 AM CDT(1117 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 5 MILES SOUTHEAST OF SELFRIDGE TO 27 MILES SOUTH OF HAGUE...OR FROM 55 MILES SOUTH OF BISMARCK TO 88 MILES NORTH OF PIERRE...MOVING NORTHEAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... STRASBURG AT 1225 AM CDT LINTON AT 1230 AM CDT HAZELTON AT 1240 AM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT TUESDAY MORNING(400 AM MDT TUESDAY MORNING) FOR SOUTHEASTERN mNORTH DAKOTA. LAT...LON 4597 10103 4598 9997 4641 9995 4651 10041 RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:55 PM CDT, 9 hours 22 minutes earlier.
Area forecast discussion, Jul 30, 2:55 PM CDT, 9 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 255 PM CDT MON JUL 30 2001 SFC LOW IN CNRTL SD WI INVERTED TROUGH EXTENDING NWD TO CNTRL ND. SFC DWPTS IN THE 70S FROM BIS TO NEAR PEMBINA...AND IN THE 50S AT ISN AND MOT. THIS SFC BOUNDARY PROGGED TO REMAIN FROM NERN ND TO THE S CNTRL AND EXTEND TO THE SFC LOW THAT IS PROGGED TO DEVELOP WWD INTO WY THIS EVE. SFC TO H850 DWPTS EXPECTED TO RISE ALONG AND TO THE NW OF THE BOUNDARY OVERNIGHT ALONG STRONG H850 SLY JET THAT DEVELOPS BY 06Z. K INDICES FROM MORNING SOUNDINGS ARE 39 AT BIS AND 42 AT ABR...WI PWS OF 1.57 AND 1.77 INCHES RESPECTIVELY...WI WBZ OVER 12000 FT. ONLY THING KEEPING TSTMS FROM FORMING IS MID LEVEL CAP OVER SRN ND. EXPECT VORT MAXES THAT ARE PROGGED TO MOVE INTO SRN/SWRN ND LATE THIS EVE/OVERNIGHT TO DISTURB CAPPED ENVIRONMENT AND CONVECTION WILL COMMENCE. EXPECT HEAVY RAIN EVENT ALONG AND JUST NW OF SFC BOUNDARY...AS WELL AS TO ITS SOUTHEAST. WILL ISSUE FLASH FLOOD WATCH TONIGHT FOR EVERYWHERE BUT THE FAR NW COUNTIES. MORNING HODOGRAPHS ALSO INDICATE SUFFICIENT SHEARING TO SUPPORT SUPERCELLS/MULTICELL TSTMS. WL MENTION POSSIBILITY OF SVR ALSO. ON TUE...SFC BOUNDARY MARCHES EWD ACROSS DAKOTAS...BUT H500 SWLY FLOW KEEPS BRINGING SIGNIFICANT VORT MAXES OVER ND. MID SHIFT MAY WANT TO EXTEND FFWATCH INTO DAYTIME TUE DEPENDING ON HOW EXPECTED MCS MOVEMENT PROGRESSES...AS WELL AS NEW DEVELOPMENT FROM VORT ENERGY. MAIN H500 TROUGH MOVES INTO MN BY 12Z WED AND WL KEEP PCPN CHCS IN THROUGH TUE NIGHT. CAPES AND LIS DECREASE SIGNIFICANTLY TUE NIGHT AND WL MENTION SHOWERS OR THUNDERSTORMS. IN THE EXTENDED...RIDGING IN H500 FLOW WL KEEP ND MAINLY DRY WED THROUGH FRI...BUT ANOTHER WEST COAST H500 TROUGH STRENGTHENS AND ND IN SWLY FLOW ALOFT IN TIME FOR WEEKEND TSTMS. .BIS...FLASH FLOOD WATCH TONIGHT FOR ALL BUT NWRN COUNTIES. VINING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 12:35 AM CDT | Severe Thunderstorm Warning | BIS | Logan, McIntosh | 55 min |
| Jul 31, 1:54 AM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 51 min |
| Jul 31, 5:27 AM CDT | Flash Flood Warning | BIS | McKenzie | 2 hr |
| Jul 31, 8:01 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 59 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.